MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0320
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The broken knife wire was returned to olympus in a container.During inspection and testing, the knife wire was observed to be broken on the tip side and the hand side.The knife wire was burnt in all parts.The wire coating was torn, burnt, and melted.The outer diameter of the knife wire was measured, and no abnormalities were found.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time.If additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
The customer reported that during a therapeutic duodenal papillotomy procedure, the doctor broke the knife [wire] of the subject device, at the end of the nipple incision.The doctor completed the procedure without changing the equipment.There was no patient or user injury reported due to the event.The subject device was returned to olympus for evaluation.During inspection and testing, in addition to the broken knife wire, it was observed that the wire covering was torn and missing approximately 8.0-10.0 mm from the tip.This report is being submitted for both malfunctions, the knife wire break, and the missing knife wire coating.Additional details have been requested regarding the reported event, including whether the knife wire and/or the missing coating fell into the patient.At this time, no additional information has been provided.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and customer follow-up.B5: updated with information received from the customer.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the investigation result, it is likely that the one of the following mechanisms might have contributed to the breakage of the cutting wire occurred during the procedure: (1) a likely cause of the distal end of the cutting wire breakage might be the following: -high frequency current was applied between the cutting wire and the tissue at the point of the contact.As a result, the current density at the contact area increased, and the cutting wire became instantly hot.-high frequency current was applied when the cutting wire and the tissue were being close to each other.As a result, an electrical discharge occurred, and the cutting wire became instantly hot.(2) a likely mechanism causing the rear end cutting wire breakage might be the following: 1.The cutting wire at a torn area of the coated portion came into contact with the distal end of the endoscope while the forceps elevator was raised.2.The output was activated in state of ¿1¿ description, and the cutting wire became hot instantly.This caused the cutting wire to break.The investigation confirmed that the tear of the coated portion of the cutting wire was duplicated by the following mechanism: 1.Raise the forceps elevator.2.When the cutting wire deflects, the coated portion of the cutting wire will come into contact with the metal part of the distal end of the endoscope.3.In the state of above description 2, the cutting wire was moved back and forth, causing the coated portion of the wire to tear.The slider was pushed more than needed.This caused the cutting wire to deflect.It is likely that after the coated portion of the cutting wire was torn, some forces might have been applied to the cutting wire while the device was withdrawn from the endoscope.This might have caused the coated portion wire to detach.As a result, the coated portion of the cutting wire was missing.However, the exact cause could not be determined.This instruction manual contains the following information: "-since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.-when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.-do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.-if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
Customer confirmed that the cutting wire dropped outside of the patient's body after the device was retracted from the endoscope.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15175268
Report Number9614641-2022-00116
Device Sequence Number12017281
Product Code KNS
UDI-Device Identifier04953170183973
UDI-Public04953170183973
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0320
Device Lot Number23K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2022
Supplement Date Received by Manufacturer08/18/2022
Initial Report FDA Received Date08/05/2022
Supplement Report FDA Received Date09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF-260V EVIS LUCERA DUODENOVIDEOSCOPE; VIO 300D ELECTROSURGICAL UNIT
Patient SexUnknown